advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Utah, USA:

I have been diagnosed as having Type 2 diabetes for almost 2 years now. I had my blood sugars down to 140 and below and now within the last two months, my sugars have climbed up to over 300 sometimes. I have been taking 600 mg Rezulin once daily, 20 mg Glucotrol XL twice a day and one Prandin three times a day with meals. I am extremely overweight (338 pounds). I have been watching my sugar intake and fat intake. I have been on a diet of 1800 calories a day or less. But I am gaining weight and my sugars are increasing. My doctor has started me on Amaryl 2 mg twice a day. She said that if this does not bring my sugars down she will put me on insulin. Am I missing something that I should be doing? Am I eating the wrong thing? I have really watched my diet for the past year since I was diagnosed.

Answer:

You are clearly insulin resistant, but you are probably insulin deficient as well. The medications Glucotrol XL (maximum daily dose 20 mg), Prandin and Amaryl are all members of the same class of drugs that push your pancreas to make extra insulin. Usually if one is not working, there is no benefit to adding additional drugs to your regimen. It is not uncommon for people to gain weight on these medications as well as with the Rezulin.

Have you had a chance to work with a dietitian who is an expert in diabetes? I have found that reducing carbohydrates to 2-4 choices a meal helps blood glucose levels and you will lose weight slowly (the best way). Eat plenty of vegetables and drink lots of water. You can call AADE at 1-800-TEAM UP 4 to find a diabetes educator in your area.

VV

Additional comments from Dr. Bill Quick:

Starting insulin will be very counterproductive to your weight loss efforts, as most people who start insulin therapy gain weight. I also was somewhat surprised to not read any mention in your e-mail of another diabetes medication, Glucophage [metformin], a pill that is frequently associated with loss of appetite and decreased weight.

If you are not seeing a diabetes specialist, it might help to ask for a referral to one to discuss these medication options in more detail.

WWQ

DTQ-19991101185129
Original posting 1 Jun 2000
Posted to Type 2 and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.